Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Apr 4, 2012, 4:51 PM CDT for Lyon County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2012, 4:51 PM CDT (21:51 UTC)
- Expired
- Apr 4, 2012, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
County Lyon County, KS
The radar
The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
671
WWUS83 KTOP 042151
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT WED APR 4 2012
KSZ037-054-042230-
LYON-MORRIS-
451 PM CDT WED APR 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN MORRIS AND
CENTRAL LYON COUNTIES...
THROUGH 530 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 15 MPH ACROSS PORTIONS OF EXTREME SOUTHEASTERN MORRIS AND CENTRAL
LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE AMERICUS...DUNLAP...BUSHONG AND
ALLEN. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 129
AND 139 COULD ALSO BE AFFECTED.
&&
LAT...LON 3844 9636 3852 9636 3852 9639 3868 9639
3871 9611 3842 9611
TIME...MOT...LOC 2151Z 170DEG 15KT 3848 9622
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 4, 3:05 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 4, 3:05 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT WED APR 4 2012 .DISCUSSION... A BIT MORE SPRING LIKE ACROSS THE FORECAST AREA TODAY WITH HIGHS IN THE 50S AND SHOWERS WITH SOME THUNDER. UPPER LOW IS MOVING ACROSS THE TX/OK PANHANDLES ATTM WITH NEXT ROUND OF ENERGY LIFTING NORTH INTO EASTERN KS ATTM. SOME BREAKS IN THE CLOUDS HAVE ADDED SOMEWHAT TO THE AVAILABLE INSTABILITY FOR SHOWERS AND ISOLATED STORMS TODAY. WITH AN INCH OF PW IN THE MORNING SOUNDING AND BULK OF THE INSTABILITY BELOW 20KFT...SEEING EFFICIENT RAIN PROCESSES BRING BRIEF HEAVY RAIN AMONG THE SCATTERED SHOWERS. EXPECT CURRENT BAND ALONG I70 TO BE FOLLOWED BY ANOTHER FARTHER SOUTHWARD TO BOTH PROGRESS ACROSS EASTERN KANSAS AND SLOWLY WRAP BACK AROUND THE NORTHWEST SIDE OF THE LOW AS IT MOVES EASTWARD. HAVE SLOWLY SHIFTED HIGHER PRECIP CHANCES NORTHWARD THROUGH THE EVENING AND EARLY OVERNIGHT HOURS BEFORE TAPERING THEM OFF QUICKLY THURSDAY MORNING. WHILE COULDNT RULE OUT SOME PEA SIZED HAIL THIS AFTERNOON AND EVENING THINK MAIN THREAT IF ANY IS POCKETS OF HEAVY RAIN MOVING OVER ANY ONE AREA REPEATEDLY. CURRENTLY THE SYSTEM IS MAKING ENOUGH SLOW NORTHWARD PROGRESS TO KEEP AN EYE ON BUT NOT CREATE FLOOD CONCERNS ATTM. WITH CLOUDS IN PLACE EXPECT OVERNIGHT LOWS TO HOLD IN THE 40S AFTER THE RAIN AND DAYTIME HIGHS TO STAY IN THE 50S UNDER CLOUDY SKIES. ALSO THINK WONT BE ENOUGH CLEARING FOR FOG OUT WEST BUT WITH T AND TD VALUES COMING CLOSE WOULD NOT BE SURPRISED TO SEE HAZE ACROSS THE AREA IN THE EARLY MORNING HOURS. CRAVEN LONG TERM...THU NIGHT THROUGH NEXT WEDS. FOCUS REMAINS ON APPROACHING COLD FRONT SAT. UPPER RIDGE ON FRI WILL BRING PLEASANT CONDS TO THE AREA WITH RIDGE AXIS FCST TO PASS EAST OF THE AREA LATE FRI NIGHT. THETAE ADVECTION FRI NIGHT/SAT MORNING SHOULD LEAD TO TSRA DEVELOPMENT ACROSS SOUTHERN NE AND NORTHERN KS WHICH COULD THEN SPREAD ESE ACROSS THE AREA THROUGH MIDDAY SAT. THERE COULD BE SOME ADDITIONAL TSRA DEVELOPMENT ASSOCIATED WITH THE FRONT SAT AFTERNOON HOWEVER GIVEN UNCERTAINTIES THIS FAR OUT WILL CONTINUE THE GENERIC 30-50 POP FCST FRI NIGHT/SAT. LOOK FOR COOLER AND DRY WEATHER TO ARRIVE BY SUNDAY WITH EVEN COLDER CONDITIONS FCST BY MON AND TUES OF NEXT WEEK AS A CANADIAN AIRMASS ARRIVES. NOT SURE OF COLDEST MORNING BUT TUES AM OR WEDS AM COULD SEE LOWS IN THE 30S. && .AVIATION... MVFR CONDITIONS PREVAIL THROUGH FORECAST PERIOD AT TAF SITES. SOME NOTED INSTABILITY ON FORECAST SOUNDINGS WILL KEEP POSSIBILITY FOR THUNDERSTORMS IN THE VICINITY AFTER 22Z. WHILE EXACT TIMING ON WIDESPREAD RAINFALL IS IN QUESTION...BELIEVE THE BULK OF THE PRECIPITATION WILL OCCUR AFTER 22Z AS THE UPPER LOW MIGRATES CLOSEST TO THE TERMINALS. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 4, 3:36 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CDT WED APR 4 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-052045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 336 PM CDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. RAIN AND THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF THE OUTLOOK AREA INTO THIS EVENING. SOME STRONG STORMS ARE POSSIBLE MAINLY ACROSS EAST CENTRAL KANSAS...ALONG AND SOUTHEAST OF I-35 THIS EVENING. SMALL HAIL AND GUSTY WINDS WILL BE THE MAIN HAZARDS. RAIN AND ISOLATED THUNDERSTORMS WILL PERSIST TONIGHT. SOME LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL AS STORM CELLS MOVE OVER THE SAME AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES INCREASE ONCE AGAIN FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING NOTED OVERNIGHT.
In the hours before
Special weather statement, Apr 4, 4:51 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT WED APR 4 2012
KSZ037-054-042230-
LYON-MORRIS-
451 PM CDT WED APR 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN MORRIS AND
CENTRAL LYON COUNTIES...
THROUGH 530 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 15 MPH ACROSS PORTIONS OF EXTREME SOUTHEASTERN MORRIS AND CENTRAL
LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE AMERICUS...DUNLAP...BUSHONG AND
ALLEN. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 129
AND 139 COULD ALSO BE AFFECTED.
&&
LAT...LON 3844 9636 3852 9636 3852 9639 3868 9639
3871 9611 3842 9611
TIME...MOT...LOC 2151Z 170DEG 15KT 3848 9622The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 5:38 PM CDT | Areal Flood Advisory | TOP | Coffey, Osage | 112 min |
| Apr 4, 5:55 PM CDT | Special Weather Statement | TOP | Anderson | 35 min |
| Apr 4, 6:09 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 3 hr |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.